Tonight I read a very interesting page on the site of the American Hair Loss Association with a list of prescription drugs that can “cause temporary hair loss, trigger the onset of male and female pattern baldness, and even cause permanent hair loss”. I began this research for my 52 year old mother, who after recently having a heart attack, began taking Lipitor, Coreg, Plavix and Altace. I love her and it breaks my heart that she is having to endure a cosmetic issue in addition to everything else. Imagine my surprise when I found that six drugs I have taken for significant periods over the last 10 years were also listed: Paxil, Zoloft, Tazorac (Vitamin A derivative), Retin-A, Synthroid and Tapazole for hyperthyroidism.
How my heart sank.
For about two years, I have been trying to cope with my rapidly thinning hair and temporal recession at age 23. And I really haven’t. If anything, my attitude has gotten worse as it has progressed. I take my Propecia religiously, and I avoid myself in the mirror. It makes me sick – but now there is something that makes me even sicker.
Previously, my abundant good sense would have told me that if my baldness were medicinally linked, pattern baldness, which is genetic, would not present itself, and all hair loss would be reversed upon cessation of the medication. I believe, given the lovely cocktail of drugs I have been absorbing since age 12, I have “triggered the onset of pattern baldness”. The slim chance of (I’m guessing) 10% that one of these drugs would induce what probably would have happened 30 years later increased to 60%. I am sort of fuming – piping hot..really, really angry about this.
Luckily, I am entering a stage in my life where I’m realizing my genetic predisposition to certain diseases. Cancer, Heart Disease, Grave’s Disease, Diabetes and Depression are all thrown in to make my life more interesting. I am trying to realize this and lead a healthy life, taking as many preventative measures as I can. While it does make me angry, the thought of one of my conditions not being caused by faulty genes, and instead by medications to treat what those faulty genes caused, rather makes me sort of hopeful. I am off the acne, depression and thyroid medications, so is there some treatment I could begin specific to my case, and possibly, many other cases? Surely my only option isn’t Propecia. Is there something else I can do to reverse the damage Vitamin A, SSRI’s, and thryroid medications caused? And what can my poor mother do?
I apologize in advance for dropping such a tangled complexity in your lap. Please help us.
You are certainly pouring your heart out and taking too much blame for what is going on. We take medications when we are in need of them; some can cause hair loss. Both you and your mother need to see a good doctor. I wish I could offer more than just a physician recommendation, but without an examination I just don’t see this being quite that simple.
As you are on the east coast of the US, I can recommend Dr. Robert Bernstein in New York, who can develop a Master Plan for both you and your mother. The information you supplied is packed with interesting stuff and many readers may find your experience helpful. Thank you for sending this. Good luck.